Virginia, 2015

Heavy Snow and Winter Weather in Virginia, January 6, 2015

January 6, 2015 · NWS LWX · 16 events in 16 counties and zones

A quick moving clipper system brought widespread snow showers to the region.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A quick moving clipper system brought widespread snow showers to the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 6, 3:37 AM EST, 23 minutes earlier.

Area forecast discussion, Jan 6, 3:37 AM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
337 AM EST TUE JAN 6 2015

.SYNOPSIS...
A CLIPPER SYSTEM WILL PASS THROUGH THE REGION TODAY. ARCTIC HIGH
PRESSURE WILL BUILD OVERHEAD FOR WEDNESDAY AND THURSDAY BEFORE
A COLD FRONT PASSES THROUGH FRIDAY. ARCTIC HIGH PRESSURE WILL
RETURN FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE CLIPPER IS MOVING THROUGH THE OHIO VALLEY EARLY THIS MORNING.
A POTENT SHORTWAVE AND JETMAX WILL BE THE MAIN LIFTING MECHANISMS
FOR PRECIPITATION TODAY. PRECIPITATION IS ALREADY OVERSPREADING
NORTHERN AND WESTERN PORTIONS OF THE AREA AHEAD OF THIS
DISTURBANCE.

THIS DISTURBANCE WILL PASS THROUGH THIS MORNING...AND WITH COLD
CONDITIONS IN PLACE THAT WILL ALLOW FOR SNOW TO QUICKLY BREAK OUT
ACROSS MUCH OF THE AREA. SNOWFALL WILL TAPER OFF ACROSS MOST
LOCATIONS LATE THIS MORNING AND EARLY AFTERNOON AS THE UPPER-LEVEL
DISTURBANCE SHIFTS TO THE EAST. HOWEVER...A FEW SNOW SHOWERS ARE
POSSIBLE NEAR THE MASON-DIXON LINE THIS AFTERNOON AS A COLD FRONT
SWINGS THROUGH. SNOWFALL ACCUMULATIONS AROUND ONE TO THREE INCHES
ARE EXPECTED ACROSS NORTHERN AND CENTRAL PORTIONS OF THE CWA. THE
GRADIENT BETWEEN THE SNOW AND NO SNOW WILL BE ACROSS CENTRAL
VIRGINIA AND SOUTHERN MARYLAND...SO ANY SLIGHT CHANGE IN THAT
WOULD HAVE A SIGNIFICANT IMPACT ON THE FORECAST. THERE IS ALSO A
CONCERN FOR BANDING PRECIPITATION THAT COULD CAUSE LOCALLY HIGHER
AMOUNTS OF SNOW ACROSS PORTIONS OF NORTHERN MARYLAND...NORTHERN
VIRGINIA AND EASTERN WEST VIRGINIA. WILL HAVE TO KEEP AN EYE ON
RADAR TRENDS AND REPORTS THIS MORNING. WITH COLD CONDITIONS IN
PLACE...ANY SNOW THAT DOES FALL WILL ACCUMULATE ON ALL UNTREATED
SURFACES. WINTER WEATHER ADVISORIES CONTINUE FOR NORTHERN AND
CENTRAL MARYLAND...NORTHERN VIRGINIA AND EASTERN WEST VIRGINIA.

SNOWFALL TOTALS WILL BE HIGHER ALONG AND WEST OF THE ALLEGHENY
FRONT SINCE UPSLOPE SNOW SHOWERS WILL CONTINUE THIS AFTERNOON.

ARCTIC HIGH PRESSURE WILL BUILD TOWARD THE REGION TONIGHT AND A
WESTERLY FLOW WILL USHER IN COLD CONDITIONS. ANOTHER SHORTWAVE
WILL APPROACH IN THE WESTERLY FLOW ALOFT AND THIS WILL CAUSE
PLENTY OF HIGH AND MID-LEVEL CLOUDS. HOWEVER...MOST AREAS WILL BE
DRY EXCEPT FOR LOCATIONS ALONG AND WEST OF THE ALLEGHENY FRONT
WHERE UPSLOPE SNOW SHOWERS ARE POSSIBLE.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
DRYING CONDITIONS ACROSS SOUTHEAST HALF OF THE CWA AS SFC HIGH
PRESSURE BUILDS IN FROM THE WEST. HOWEVER...MAINTAINING LIKELY POPS
MAINLY ALLEGHENY FRONT...WITH POPS TAPERING OFF TO SLIGHT CHC BLUE
RIDGE AND MASON/DIXON LINE. INCREASING WEST FLOW BRINGING ENOUGH
MOISTURE FROM THE GREAT LAKES COMBINING WITH A DECENT UPPER LVL
TROUGH DIGGING SOUTH INTO THE MID ATLANTIC SHOULD WORK TO GENERATE
UPSLOPING SNOW SHOWERS. STRONG ENOUGH MOMENTUM COULD SEE THE SNOW
SHOWERS PUSH EAST...THOUGH THINKING BLUE RIDGE WILL BE THE EXTENT.
DESPITE THE INCREASED MOISTURE STREAMING IN...QPF SHOULD BE ON THE
LIGHTER SIDE DURING THIS TIME FRAME...WITH SNOWFALL TOTALS GENERALLY
LESS THAN 1 INCH...THOUGH CANT DISCOUNT ISOLATED AREAS OBTAINING AN
ADDITIONAL 1-2 INCHES. THE OTHER MAIN STORY FOR WED WILL BE THE WELL
BELOW NORMAL HIGH TEMPS AND COMBINING WITH A GUSTY WEST
FLOW...RESULTING WIND CHILLS IN THE SINGLE DIGITS ABV ZERO WEST OF
THE BLUE RIDGE...AND LOWER TEENS EAST. FAR WESTERN AREAS OF THE CWA
COULD VERY WELL SEE WIND CHILLS SUB-ZERO FOR THE TIME PERIOD.

BY WED NIGHT...PCPN BEGINS TAPERING OFF AS ENERGY ALOFT PROGRESSES
ON TO THE SOUTH AND EAST AND A MORE NW FLOW SETS UP. CONTINUING
LIKELY POPS FOR THE ALLEGHENY FRONT...THOUGH THE PCPN COULD VERY
WELL BE DONE FOR THE SECOND HALF OF THE NIGHT...WITH THE REMAINING
AREA BCMG DRY EVEN EARLIER. WINDS DIMINISH SLIGHTLY...BUT STRONG CAA
WILL STILL KEEP THEM ELEVATED THROUGH THE NIGHT. THE MAIN STORY
CONTINUES TO BE THE VERY FRIGID CANADIAN AIRMASS. UPPER LVL TROUGH
DIPS INTO THE FAR SOUTHEASTERN US...USHERING IN 850MB TEMPS TO BLW
-20 DEGREES CELSIUS ACROSS THE ENTIRE AREA. WED NIGHT SHOULD BE THE
COLDEST NIGHT IN THE COMING WEEK...WITH MAJORITY OF THE AREA IN
SINGLE DIGITS ABV/BLW ZERO. ONLY THE VERY IMMEDIATE COAST LINE AND
METRO AREAS WILL HOVER IN THE LOWER TEENS. CONCERNING WIND CHILLS
WED NIGHT...WIND CHILL ADVISORY VALUES STILL IN THE FORECAST WITH
ALLEGHENY FRONT/WEST SEEING A DIP INTO THE -20 DEGREES...SINGLE
DIGITS BLW ZERO UP TO THE DC METRO AREA TO THE WEST/NORTH...AND
RIGHT AROUND ZERO FOR THE I-95 CORRIDOR AND EAST. WILL CONTINUE TO
HIGHLIGHT IN THE HWO.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
CHILLY AND DRY FORECAST FOR THE LATTER HALF OF THE WEEK AS THE SFC
SWINGS INTO THE SOUTHEASTERN US AND THEN OFF TO SEA. THURS-THURS
NIGHT STILL REMAINING BELOW NORMAL WITH TEMPS BUT WITH SLIGHT WARMING
AS WAA SETS UP WITH RETURN FLOW AT THE SFC AND NEAR ZONAL FLOW
ALOFT. ANOTHER SHOT OF CAA RETURNS IN THE WAKE OF A COLD FRONT ON
FRIDAY...THOUGH WILL NOT SEE THE EXTREME TEMP DROP AS BEING SEEN
EARLIER IN THE WEEK. SOME QUESTION ON JUST HOW MUCH PCPN WILL
ACCOMPANY THE COLD FRONT. 00Z ECMWF BRINGS SHORTWAVE ENERGY FURTHER
TO THE SOUTH...WHILE THE GFS KEEPS THE MAIN ENERGY MORE TO THE
NORTH. IN ADDITION...A VERY DRY AIRMASS IS IN PLACE FROM THE HIGH
THURS AND NOT CONVINCED THE ATMO WILL MOISTEN ENOUGH IN THE SHORT
TIME TO RESULT IN PCPN ON FRI. AS SUCH FOR NOW WILL JUST HAVE A
SMALL MENTION OF SLIGHT CHC POPS FAR NW CORNER OF THE CWA RIGHT WITH
THE FRONT...THEN DRYING OUT HEADING INTO THE WEEKEND. WOULD LIKE TO
MENTION THE POSSIBILITY YET AGAIN OF FAR WESTERN AREAS SEEING
NEGATIVE WIND CHILLS WITH A GOOD SW FLOW AHEAD OF THE FRONT...AND
THEN AGAIN WITH THE W FLOW BEHIND THE FRONT.

HIGH PRESSURE RETURNS FOR THE WEEKEND...WITH MODEL CONSENSUS IN
GENERAL AGREEMENT OF SEEING THE CENTER OF THE HIGH OVER THE MID
ATLANTIC BY SAT NIGHT...WEAKENING WINDS AND BRINGING WARMER TEMPS.
TEMPS THROUGH THE WEEKEND WILL BE ON THE INCREASE...WITH THE NEXT
POTENTIAL OF RETURNING TO NEAR NORMAL NEXT MONDAY. SUBSIDENCE ALOFT
WILL KEEP SKIES MOSTLY SUNNY SAT...THEN INCREASING CLOUDS SAT
NIGHT/SUN WITH A SHORTWAVE RIDING THE FLOW ALOFT. SOME DISCREPANCIES
SUN-MON ON THE EXTENT OF PCPN...IF ANYTHING OCCURS. WITH SUCH
UNCERTAINTY...WILL KEEP SLIGHT CHC POPS WITH CHC POPS THEN ON TUES
WITH HIGHER CONFIDENCE OF SEEING PCPN PUSH NORTH AHEAD OF A PSBL
COASTAL LOW.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
SNOW WILL BREAK OUT ACROSS ALL OF THE TERMINALS EXCEPT FOR KCHO BY 6
AM THIS MORNING. IFR/SUBIFR CONDITIONS ARE EXPECTED UNTIL SNOW
TAPERS OFF LATE THIS MORNING AND EARLY AFTERNOON. SNOW WILL BE
VERY CLOSE TO KCHO DURING THIS TIME. VFR CONDITIONS ARE EXPECTED
LATER THIS AFTERNOON THROUGH TONIGHT AS WESTERLY WINDS DEVELOP.

GENERALLY VFR CONDITIONS THROUGH THE END OF THE WEEK. GUSTY WINDS
WILL IMPACT THE TERMINALS WED-WED NIGHT WITH GUSTS NEARING 30 KTS
WED AFTN....AND THEN AGAIN GUSTING INTO THE 20S ON FRIDAY.

&&

.MARINE...
A COLD FRONT WILL PASS THROUGH THE WATERS TODAY. SNOW WILL REDUCE
VISIBILITY TO BELOW ONE MILE AT TIMES THIS MORNING INTO EARLY THIS
AFTERNOON. WESTERLY WINDS WILL INCREASE BEHIND THE COLD FRONT
TONIGHT. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND
CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER.

ISSUING GALE WARNING FOR ALL WATERS EXCEPT UPPER TIDAL POTOMAC
BEGINNING 11Z WED MORNING WITH HIGH CONFIDENCE OF SEEING GALES
DURING THE DAY...ESP DURING THE AFTN. BEGAN THE UPPER TIDAL POTOMAC
WITH SCA AS BUFKIT SOUNDINGS JUST NOT SHOWING THE GALE POTENTIAL
TILL AT LEAST 17Z...THEN ISSUED THE GALE WARNING THROUGH THE AFTN.
THE GALE WARNING REMAINS ON ALL WATERS FOR THE FIRST HALF OF WED
NIGHT...THOUGH SOME UNCERTAINTY ON WHEN EXACTLY THE WINDS WILL DROP
BELOW CRITERIA LVLS. SHOULD THEN SEE SOLID SCA CONDITIONS INTO THURS
MORNING...WITH A BRIEF LULL WITH SUB-SCA THURS AFTN-EVENING.

INCREASING SW FLOW LATE THURS NIGHT INTO FRI WILL PUSH GUSTS BACK UP
INTO THE 20S DURING THE DAY ON THE WATERS. GUSTS TO 20 KTS PSBL FRI
NIGHT-SAT MORNING...EVENTUALLY DROPPING TO SUB-SCA CONDITIONS ONCE
AGAIN SAT AFTN INTO THE BEGINNING OF NEXT WEEK.

&&

.CLIMATE...
A BURST OF ARCTIC AIR WILL SPREAD OVER THE REGION TUESDAY NIGHT
THROUGH WEDNESDAY NIGHT. THE COLDEST PERIOD IS FORECAST TO BE
WEDNESDAY NIGHT INTO THURSDAY /JANUARY 8/. BELOW IS A LIST OF
RECORD MINIMUM AND RECORD LOW MAXIMUM TEMPERATURES FOR JANUARY 8.

SITE   RECORD MIN   RECORD LOW MAX
DCA.... 0 (1878).... 16 (1942)
BWI.... 4 (1970).... 17 (1970/1968)
IAD....-4 (1970).... 12 (1970)

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WINTER WEATHER ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
     DCZ001.
MD...WINTER WEATHER ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
     MDZ003>006-011-013-014-016-018-503>508.
     WINTER WEATHER ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
     MDZ502.
     WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR MDZ501.
VA...WINTER WEATHER ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
     VAZ026>031-039-040-051>055-501-502-505>507.
     WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR VAZ503.
WV...WINTER WEATHER ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
     WVZ050>053-055.
     WINTER WEATHER ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
     WVZ502-504-506.
     WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR WVZ501-
     503-505.
MARINE...SMALL CRAFT ADVISORY FROM 9 PM THIS EVENING TO 6 AM EST
     WEDNESDAY FOR ANZ530>534-537>543.
     GALE WARNING FROM 6 AM WEDNESDAY TO 1 AM EST THURSDAY FOR
     ANZ530>534-537>543.
     SMALL CRAFT ADVISORY FROM 6 AM TO NOON EST WEDNESDAY FOR
     ANZ535-536.
     GALE WARNING FROM NOON WEDNESDAY TO 1 AM EST THURSDAY FOR
     ANZ535-536.

&&

SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...SEARS
LONG TERM...SEARS
AVIATION...BJL/SEARS
MARINE...BJL/SEARS
CLIMATE...DFH
Hazardous weather outlook, Jan 6, 3:43 AM EST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
343 AM EST TUE JAN 6 2015

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-061245-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
343 AM EST TUE JAN 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE BALTIMORE-
WASHINGTON METRO AREAS UNTIL 1 PM. PLEASE SEE WBCWSWLWX FOR
FURTHER SNOW INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A GALE WARNING HAS BEEN ISSUED FOR ALL WATERS WEDNESDAY AND
WEDNESDAY EVENING. GALES ARE EXPECTED TO MIX IN BY LATE MORNING
AND CONTINUE THROUGH AT LEAST WEDNESDAY EVENING...AND POSSIBLY
UNTIL THURSDAY MORNING. ANOTHER GALE WARNING MAY BE NEEDED ON
FRIDAY TO ACCOUNT FOR INCREASING SOUTHWEST FLOW AHEAD OF AN
APPROACHING COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-061245-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEASTERN MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
343 AM EST TUE JAN 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR NORTHERN AND CENTRAL
MARYLAND...NORTHERN VIRGINIA AND EASTERN WEST VIRGINIA UNTIL 1 PM
THIS AFTERNOON. THE WINTER WEATHER ADVISORY CONTINUES UNTIL 7 PM
TONIGHT FOR LOCATIONS ALONG AND WEST OF THE ALLEGHENY FRONT.
PLEASE SEE WBCWSWLWX FOR FURTHER SNOW INFORMATION.

WIND CHILLS WILL DROP WELL BELOW ZERO LATE TONIGHT FOR THE
ALLEGHENY HIGHLANDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

WIND CHILLS WELL BELOW ZERO ARE EXPECTED WEDNESDAY FOR THE
ALLEGHENY HIGHLANDS...THEN FOR AREAS EAST TO THE BLUE RIDGE AND
ALONG THE MASON-DIXON WEDNESDAY NIGHT. WIND CHILLS BELOW ZERO ARE
EXPECTED AGAIN FRIDAY NIGHT OVER THE ALLEGHENY HIGHLANDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter weather, 2 heavy snow. Local standard time, as filed.

Winter Weather, Arlington

When
January 6, 4:00 AM EST to 12:00 PM EST
Where
Arlington forecast zone
Reported by
Trained Spotter
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

Trained spotters reported storm snow totals between 1.0 and 4.0 inches.

Winter Weather, Eastern Loudoun

When
January 6, 4:00 AM EST to 12:00 PM EST
Where
Eastern Loudoun forecast zone
Reported by
Trained Spotter
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Trained spotters reported storm snow totals between 1.0 and 4.0 inches.

Winter Weather, Prince William

When
January 6, 4:00 AM EST to 12:00 PM EST
Where
Prince William forecast zone
Reported by
Trained Spotter

Trained spotters reported storm snow totals between 1.0 and 4.0 inches.

Winter Weather, Southern Fauquier

When
January 6, 4:00 AM EST to 12:00 PM EST
Where
Southern Fauquier forecast zone
Reported by
Trained Spotter
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Trained spotters reported storm snow totals between 1.0 and 4.0 inches.

Winter Weather, Northern Fauquier

When
January 6, 4:00 AM EST to 12:00 PM EST
Where
Northern Fauquier forecast zone
Reported by
Trained Spotter
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Trained spotters reported storm snow totals between 1.0 and 4.0 inches.

Winter Weather, Culpeper

When
January 6, 4:00 AM EST to 12:00 PM EST
Where
Culpeper forecast zone
Reported by
Trained Spotter
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Trained spotters reported storm snow totals between 1.0 and 4.0 inches.

Winter Weather, Rappahannock

When
January 6, 4:00 AM EST to 12:00 PM EST
Where
Rappahannock forecast zone
Reported by
Trained Spotter
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Trained spotters reported storm snow totals between 1.0 and 4.0 inches.

Winter Weather, Madison

When
January 6, 4:00 AM EST to 12:00 PM EST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Trained spotters reported storm snow totals between 1.0 and 4.0 inches.

Winter Weather, Page

When
January 6, 4:00 AM EST to 12:00 PM EST
Where
Page forecast zone
Reported by
Trained Spotter
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Trained spotters reported storm snow totals between 1.0 and 4.0 inches.

Winter Weather, Frederick

When
January 6, 4:00 AM EST to 12:00 PM EST
Where
Frederick forecast zone
Reported by
Trained Spotter
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Trained spotters reported storm snow totals between 1.0 and 4.0 inches.

Winter Weather, Clarke

When
January 6, 4:00 AM EST to 12:00 PM EST
Where
Clarke forecast zone
Reported by
Trained Spotter
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Trained spotters reported storm snow totals between 1.0 and 3.0 inches.

Winter Weather, Rockingham

When
January 6, 4:00 AM EST to 12:00 PM EST
Where
Rockingham forecast zone
Reported by
Trained Spotter
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Trained spotters reported storm snow totals between 1.0 and 3.0 inches.

Winter Weather, Northern Virginia Blue Ridge

When
January 6, 4:00 AM EST to 12:00 PM EST
Where
Northern Virginia Blue Ridge forecast zone
Reported by
Trained Spotter
Coordinates
38.573, -78.412 (the zone’s center; the record gives no point)

Trained spotters reported storm snow totals between 1.0 and 3.0 inches.

Heavy Snow, Warren

When
January 6, 4:00 AM EST to 12:00 PM EST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Trained spotters reported storm snow totals between 1.0 and 6.0 inches, with the highest amount reported near Karo.

Heavy Snow, Shenandoah

When
January 6, 4:00 AM EST to 12:00 PM EST
Where
Shenandoah forecast zone
Reported by
Trained Spotter
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Trained spotters reported storm snow totals between 1.0 and 6.0 inches, with the highest amount reported near Woodstock.

Winter Weather, Western Loudoun

When
January 6, 4:00 AM EST to 12:00 PM EST
Where
Western Loudoun forecast zone
Reported by
Trained Spotter
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Snowfall averaged between one and five inches across western Loudoun County.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 556722, 556723, 556724, 556725, 556726, 556730, 556731, 556732, 556733, 556734, 556735, 556736, 556737, 556739, 556740, 562950.